South Dakota, 2013

Hail in South Dakota, September 5, 2013

September 5, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the central Black Hills and produced baseball size hail near Mystic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the central Black Hills and produced baseball size hail near Mystic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 5, 8:34 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 5, 8:34 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
934 AM MDT THU SEP 5 2013

.UPDATE...
ISSUED AT 930 AM MDT THU SEP 5 2013

THUNDERSTORM REMNANTS ARE MOVING INTO CENTRAL SD...LEAVING MOSTLY
CLEAR SKIES OVER THE FORECAST AREA THIS MORNING. SHORT WAVE OVER
WESTERN WY IS LIFTING NEWD OVER THE RIDGE AND WILL HELP TRIGGER
THUNDERSTORMS THIS AFTERNOON OVER NORTHEASTERN WY AND BLACK
HILLS ALONG SURFACE BOUNDARY...HIGHER CAPE...AND DEWPOINTS IN THE
UPPER 50S-MID 60S. STORMS SHOULD WEAKEN AS THE MOVE ONTO THE
PLAINS THIS EVENING. CURRENT MAX TEMP FORECAST LOOKS ON TRACK WITH
WARM AIR ADVECTION TO 600MB.

&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 259 AM MDT THU SEP 5 2013

LATEST UPPER ANALYSIS SHOWS AN UPPER RIDGE OVER THE ROCKIES AND THE
GREAT PLAINS AND WATER VAPOR SAT IMAGES SHOW MID AND HIGH LEVEL
MOISTURE CONTINUING TO PIVOT INTO THE CENTRAL ROCKIES AND NORTHERN
PLAINS. SFC ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE GREAT
LAKES AND THE MIDWEST WITH A BROAD AND WEAKLY DEFINED AREA OF LOW
PRESSURE OVER THE WESTERN CONUS. AN AREA OF SHOWERS AND
THUNDERSTORMS SLOWLY CROSSING NORTHWESTERN SOUTH DAKOTA LOOKS TO
BE ASSOCIATED WITH A BAND OF MID LEVEL THETA-E ADVECTION. THAT
ACTIVITY WILL CONTINUE ITS SLOW EASTWARD PROGRESS THIS
MORNING...MOVING OFF TO THE EAST OF THE FORECAST AREA A FEW HOURS
AFTER SUNRISE.

FOR TODAY...SOUTHEASTERLY WINDS WILL CONTINUE TO KEEP ABUNDANT LL
MOISTURE OVER THE AREA WHICH COMBINED WITH HOT TEMPERATURES WILL
COMBINE TO PRODUCE A FEW THUNDERSTORMS AGAIN THIS AFTERNOON. THE
BEST CHANCE OF THUNDERSTORMS WILL BE ALONG THE CONVERGENCE ZONE
OVER THE BLACK HILLS AND ALSO OVER NORTHEASTERN WYOMING WITH
STORMS MOVING OFF THE HIGHER TERRAIN TO THE WEST. IT LOOKS LIKE
THE CAPPING INVERSION WILL KEEP SURFACE BASED STORMS FROM
DEVELOPING EAST OF THE BLACK HILLS DURING THE AFTERNOON. HOWEVER
ELEVATED STORMS MAY PUSH FATHER EAST DURING THE LATE EVENING HOURS.

FRIDAY LOOKS TO BE A FEW DEGREES WARMER THAN TODAY WITH ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE BLACK
HILLS AND NORTHEASTERN WYOMING IN THE AFTERNOON AND SPREADING
EASTWARD DURING THE EVENING.

&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 259 AM MDT THU SEP 5 2013

UPPER RIDGE WILL REMAIN OVER THE REGION THROUGH SATURDAY WITH MUCH
WARMER THAN AVERAGE TEMPERATURES AND CHANCES FOR STORMS. THE UPPER
RIDGE WILL BREAK DOWN AS A STRONG TROUGH CROSSES THE NORTHERN PLAINS
EARLY NEXT WEEK. THIS WILL BRING INCREASING CHANCES FOR STORMS...AND
A COOLING TREND...BUT WITH TEMPERATURES STILL SLIGHTLY ABOVE
AVERAGE. DRIER WEATHER IS EXPECTED TOWARD MIDWEEK AS UPPER RIDGING
BUILDS BACK IN.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT ACROSS THE NORTHEAST WYOMING AND FAR
WESTERN SOUTH DAKOTA. OTHERWISE VFR CONDITIONS WILL CONTINUE
THROUGH THE PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...WFO UNR
SHORT TERM...10
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Sep 5, 2:33 AM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
333 AM MDT THU SEP 5 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1045 AM MDT (1145 AM CDT) THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND FAR WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND BRIEF HEAVY RAIN AS
THE LIKELY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY DURING THE
AFTERNOON AND EVENING HOURS THE REMAINDER OF THIS WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 5, 8:26 AM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
926 AM MDT THU SEP 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     5 NW SUNDANCE           44.45N 104.46W
09/04/2013  E60 MPH          CROOK              WY   TRAINED SPOTTER

            PEA HAIL COVERED THE GROUND

&&

KCLARK
Special weather statement, Sep 5, 12:46 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT THU SEP 5 2013

SDZ028-052030-
CENTRAL BLACK HILLS SD-
146 PM MDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
230 PM MDT...

AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MYSTIC...OR 10 MILES NORTH OF HILL CITY...
MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SILVER CITY...
  PACTOLA RESERVOIR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4409 10341 4394 10355 4410 10380 4415 10370
TIME...MOT...LOC 1946Z 304DEG 10KT 4406 10361

SCHILD

The radar

The Rapid City radar (KUDX), 67 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
September 5, 1:19 PM MST
Where
Pennington County, 1.97 mi SW of Mystic
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
44.062, -103.661

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474569.